helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
Followers 0
cberninger

Back Stiffness and Trouble Walking

6 posts in this topic

Dr.,

 

Have a few questions.....I am a 37 year old with PD diagnosis for 2 1/2 years.

 

Do you have any advice on improving back stiffness and trouble walking for someone only on 1mg 1x/daily Azilect and Amantadine 100mg 3 x/day? I was taking Mirapex ER .750 1x/daily in addition for about a month and was getting muscle weakness in my hip and calf muscles so bad that I almost fell. I have never fallen before from the PD. I am now off of Mirapex ER for about 1 week but I am unsure whether the weakness is from the Mirapex or just working out incorrectly on exercise machines (recumbent bike, elliptical, treadmill). It has taken me a while to start recovering.

 

I also don't know if it is also the way I sleep since I usually sleep on my stomach at nighttime. Any experience with this? What would be the next step after Mirapex. Sinemet?

 

Thanks.

Share this post


Link to post
Share on other sites

In most cases starting sinemet and titrating up with an exercise and stretching program will make patients with your story feel a lot better.

 

I would seek this as a treatment approach as you are likely suffering from under-medication.

Share this post


Link to post
Share on other sites

Dr.,

 

Thanks for the advice. I have another question. In my last appointment with my neuro, he thought it was too early for me to start Sinemet, prescribed Mirapex, and felt that I should wait as long as possible to medicate with a form of levodopa/carbidopa. In his experience, he feels that Sinemet's effects will wear off too quickly being that I am still young and that I should hold off on it until later.

 

What are your thoughts on this approach? Is there another option? Does Sinemet really wear off? Would love to get your opinion on this since I see my neuro again next week on Tuesday. Thanks again.

Share this post


Link to post
Share on other sites

I have written about this in my what's hot in PD column on the main website: www.parkinson.org; on the right side of the website.

 

Sinemet is not toxic and does not accelerate disease progression. I do not delay its use in my patients when there are untreated and bothersome symptoms.

Share this post


Link to post
Share on other sites

Ok, so had the appointment with my neuro. He prescribed Neupro 1mg for 1 week then 2mg the following week. He stated that if Neupro is not effective, then we will go with Stalevo.

 

I am still taking Azilect 1mg once daily, the Amantadine, and now Neupro patch 2mg.

Would you drop the amantadine now that I am on Neupro?

Would you go with Stalevo or Sinemet in my case?

 

I still am very active and athletic and can run fairly easy. Very limited tremor in left non dominant hand only in stressful situations. Biggest issue is the trouble walking and stiff lower back.

 

Could the Azilect and/or Amantadine be causing the back stiffness?

 

Your thoughts and thanks.

Share this post


Link to post
Share on other sites

The Azilect and Amantadine do not typically cause back stiffness.

 

The path forward is trial and error. In my practice I use amantadine for dyskinesia and therefore would not use early (it is not wrong to use now).

 

As far as Sinemet vs. Stalevo I use sine met earlier as Stalevo has been associated with a little more dyskinesia.

 

As far as back stiffness you may simply try a higher dose of sinemet and see if it magically disappears.

 

These are just suggestions and comments for you and your doc, but you should proceed only with a physician's guidance,

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0